|LETTER TO EDITOR
|Year : 2015 | Volume
| Issue : 7 | Page : 450-451
Good vagal tone, a tourniquet and dexmedetomidine: Recipe for disaster
CN Jaideep1, DV Bhargava2
1 Department of Anaesthesiology, Seven Hills Hospital, Mumbai, Maharashtra, India
2 Department of Anaesthesiology, Graded Specialist (Anaesthesiology), 155 Base Hospital, Tezpur, Assam, India
|Date of Web Publication||16-Jul-2015|
C N Jaideep
Consultant Anaesthesiologist, Seven Hills Hospital, Marol Maroshi Road, Andheri East, Mumbai - 400 059, Maharashtra
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Jaideep C N, Bhargava D V. Good vagal tone, a tourniquet and dexmedetomidine: Recipe for disaster. Indian J Anaesth 2015;59:450-1
Arthroscopic repairs of the cruciate ligaments of the knee are fairly common place surgeries. Both anterior and posterior ligaments are commonly repaired at the same sitting, resulting in prolonged surgery and consequently, tourniquet time. These injuries are common among young, fit athletic individuals. The vagal tone may be increased in these individuals. 
Though many patients undergoing surgery are curious about the procedure and refuse sedation in order to watch the procedure live, some are quite anxious and demand sedation.
A 31-year-old footballer was posted for arthroscopic repair of both ligaments of the right knee. The patient (American society of Anaesthesiologists physical status I) though was willing for a spinal anaesthetic, requested deep sedation as he was very anxious. Baseline heart rate was 55/min and non-invasive blood pressure (NIBP) 113/71 mm of Hg.
Spinal anaesthesia was administered with 17.5 mg of bupivacaine 0.5% heavy plus 25 μg of fentanyl in sitting position and midline projection via a 26 gauge Quincke needle. Sensory block height achieved was till T6 after 5 min. A pneumatic tourniquet was applied around the thigh and inflated to 300 mmHg.
Midazolam 3 mg intravenous (IV) was administered just before incision and patient became drowsy but remained anxious and restless. Dexmedetomidine IV (Xamdex ® 100 μg/ml, 2 ml ampoule, Abbott) was started at 0.5 μg/kg/h, avoiding the loading dose as midazolam had already been given. The patient became sedated in about 10 min. Oxygen was started via polymask.
The surgery prolonged beyond the default tourniquet alarm time of 60 min; the surgeon needed an additional hour and the tourniquet time was increased accordingly. The patient remained well sedated; the heart rate had dipped to about 47-52 beats/min, but the blood pressure (BP) remained stable. After 2 h, the surgeon was requested to deflate the tourniquet temporarily but disagreed since he had only a few minutes to complete the procedure. Dexmedetomidine infusion was discontinued at this time. However, completion took another 30 min and the tourniquet was deflated at 150 min. Seconds after the deflation, the patient's heart rate started dropping and when it reached 30 beats/min, injection atropine 0.6 mg IV was administered. The patient, who had awakened and become communicative after the dexmedetomidine infusion was terminated, became unresponsive. This was followed by sudden asystole on the monitor, as can be seen from the photograph of the monitor trend screen [Figure 1].
|Figure 1: Photograph of monitor trend screen showing asystolic arrest (yellow arrow) and recovery|
Click here to view
QRS complexes reappeared after about 10 s and after about 30 s heart rate was 60/min. The patient became responsive and oriented, with no recall of events. After 1 min, the patient was calm, cooperative and completely stable. There was no NIBP reading at the point of asystole, but readings, while the heart rate improved, were in normal range. Post-procedure, the patient was monitored for 24 h and was discharged after 3 days.
Young athletic persons manifest high vagal tone with low resting heart rates. Neuraxial blocks may also cause bradycardia and hypotension. Dexmedetomidine also causes significant bradycardia. Though prolonged use of the tourniquet is associated with a slow rise in heart rate and BP, this effect may be obtunded by other factors such as dexmedetomidine and antihypertensive drug use. Lu et al.  demonstrated that pre-operative dexmedetomidine prevents tourniquet-induced hypertension in patients under general anaesthesia. In our case, basal heart rate was low, but no bradycardia or hypotension occurred after spinal anaesthetic. Though dexmedetomidine infusion brought down the heart rate by about 5-7 beats, both heart rate and NIBP remained stable.
Tourniquet release is associated with sudden haemodynamic changes including rate and rhythm changes, hypotension, pulmonary oedema,  pulmonary embolism, , and cardiac arrest. , In this case, the prolonged tourniquet for 150 min, along with the basal vagal tone and the continuing effect of the dexmedetomidine led to the asystolic arrest; fortunately, in the absence of pre-existing heart disease, response to intervention was prompt. This combination should be avoided; if inescapable, constant monitoring and use of emergency drugs and equipment can save the day.
| References|| |
Link MS, Wang PJ, Estes NAM. Cardiac arrhythmias and electrophysiologic observations in the athlete. In Williams R (ed) The Athlete and Heart Disease. Lippincott Williams and Wilkins, Philadelphia, USA 2002.
Lu Y, Zhang Y, Dong CS, Yu JM, Wong GT. Preoperative dexmedetomidine prevents tourniquet-induced hypertension in orthopedic operation during general anesthesia. Kaohsiung J Med Sci 2013;29:271-4.
O'Leary AM, Veall G, Butler P, Anderson GH. Acute pulmonary oedema after tourniquet release. Can J Anaesth 1990;37:826-7.
McGrath BJ, Hsia J, Boyd A, Shay P, Graeter J, Conry K, et al.
Venous embolization after deflation of lower extremity tourniquets. Anesth Analg 1994;78:349-53.
Kato N, Nakanishi K, Yoshino S, Ogawa R. Abnormal echogenic findings detected by transesophageal echocardiography and cardiorespiratory impairment during total knee arthroplasty with tourniquet. Anesthesiology 2002;97:1123-8.
Satoh J, Arakawa J, Ohmori H, Takahashi H, Yamakage M, Namiki A. Intraoperative cardiac arrest due to coronary vasospasm after tourniquet release - A case report. Masui 2006;55:460-3.
Archana B, Prasad PV, Babu AS. Cardiac arrest post tourniquet release under spinal anesthesia. Indian J Anaesth 2014;58:237-8.